Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 12, 2023, 3:37 PM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2023, 3:37 PM EDT (19:37 UTC)
- Expired
- Aug 12, 2023, 4:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Coshocton County, OH, Tuscarawas County, OH
The radar
The Cleveland radar (KCLE), 107 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:50 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WFUS51 KPBZ 121937
TORPBZ
OHC031-157-122000-
/O.NEW.KPBZ.TO.W.0008.230812T1937Z-230812T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
337 PM EDT Sat Aug 12 2023
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Northeastern Coshocton County in east central Ohio...
Central Tuscarawas County in east central Ohio...
* Until 400 PM EDT.
* At 336 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Millersburg, moving east at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Coshocton and central Tuscarawas Counties, including
the following locations... Chili, Stone Creek, Bakersville, Port
Washington, Parral, Layland, Baltic, and Gnadenhutten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4044 8167 4060 8166 4057 8135 4029 8147
4045 8201
TIME...MOT...LOC 1936Z 284DEG 26KT 4052 8193
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Rackley1 follow-up statement
032
WWUS51 KPBZ 121952
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
352 PM EDT Sat Aug 12 2023
OHC031-157-122000-
/O.CON.KPBZ.TO.W.0008.000000T0000Z-230812T2000Z/
Coshocton OH-Tuscarawas OH-
352 PM EDT Sat Aug 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
NORTHEASTERN COSHOCTON AND CENTRAL TUSCARAWAS COUNTIES...
At 351 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Farmerstown, or 7 miles southeast of Millersburg,
moving east at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
New Philadelphia, Dover, Strasburg, Sugarcreek, Gnadenhutten, Baltic,
Parral, and Stone Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4044 8167 4060 8166 4057 8135 4032 8146
4045 8184
TIME...MOT...LOC 1951Z 284DEG 26KT 4049 8178
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
RackleyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:49 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 12, 2:49 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
249 PM EDT Sat Aug 12 2023
.SYNOPSIS...
Severe thunderstorms with potential for large hail, damaging
winds, heavy rainfall, and isolated tornadoes are expected ahead
of a cold front this evening. A brief respite is expected Sunday
before more thunderstorms and potential heavy rainfall and
damaging winds arrive Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Diurnal heating has been sufficient to generate moderate
instability with MLCAPE around 2,000 j/kg across most of the
forecast area. 0-6km shear is around 40 knots and could further
increase to about 50 knots as 500 mb flow increases late this
afternoon. 850 mb wind max of 25 knots shown to move across area
by 00z.
LCL heights are favorable for strong tornadoes, but current
0-1km shear of just 10 knots is not. Slight increase of 850 mb
winds early this evening will boost the low level shear some.
STP does increase to about 1 early this evening so a few
tornadoes are certainly possible. Large hail is the primary
threat with supercells early on, transitioning to damaging winds
as cold pools become better developed.
Swath of heavy rain last night with very low flash flood
guidance values has concern for flooding as well. Normally in
supercell environments heavy rain is brief and transient but
with saturated soils and several rounds of storm, put up a flood
watch in swath of middle of forecast area that closely matches
last nights swath of 2-3 inches of rain.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The potential for severe weather and heavy rainfall returns
Monday afternoon/evening as an upper-lvl trough strengthens over
the Midwest and advances into the Ohio River Valley. Models
have been consistent with this next disturbance, and are showing
impressive 100 meter 12 hour 500mb height falls by Monday night
over Ohio. Hence the Storm Prediction Center (SPC) including a
"Slight" Risk for much of area, as does WPC for heavy rainfall.
If the timing of this system remains promising in the late
afternoon/evening storms have the potential to tap into strong
vertical shear values aloft. Damaging winds will likely be the
main threat.
Instability is a bit more questionable for this system but
moisture is not. Guidance has been consistent at bringing strong
deep moisture transport and precipitable water values of 2.00 to
2.25". Given recent heavy rainfalls and the rain from the
ongoing storms tonight, antecedent conditions are becoming more
favorable for flash flooding. Widespread 1-2" rainfall with the
usual locally higher amounts are expected.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Short wave ridging and decent height rises are expected to bring
relatively quiet weather Tuesday and Wednesday.
Another trough and weak surface cold front is expected to
approach the region Thursday and Friday, returning slight/low
chances for showers.
Focus then turns to the strong upper High approaching 600 dm
forecast to build into middle MS river valley Saturday with
temperatures jumping above normal. The recent rainfall and
warming temperatures suggest hot and muggy conditions by next
weekend and the threat for 90F+ late summer weather.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Widespread convective activity is expected during the afternoon
and evening hours ahead of a crossing cold front. VFR can be
expected away from storms, but more than one period of strong to
possibly severe storms is possible at any terminal. Storms could
bring impacts like wind gusts of 40 to 50 knots, large hail, and
torrential rainfall creating IFR to LIFR visibilities. Three
hour TEMPO groups were included in TAFs during the highest-risk
period for each terminal.
Storms will exit the region this evening with a cold front, with
a brief period of VFR expected. MVFR to IFR ceiling/visibility
should develop overnight with low level moisture in place due to
the recent and forecast rainfall. VFR conditions may then return
by mid-morning Sunday as high pressure returns.
.OUTLOOK...
VFR returns with high pressure on Sunday, before widespread
restrictions Monday and Tuesday with the approach and passage of
a cold front. VFR returns Wednesday under high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Sunday for PAZ013-014-020-021-029-
073-074.
OH...Flood Watch until 2 AM EDT Sunday for OHZ039>041-049-050.
WV...Flood Watch until 2 AM EDT Sunday for WVZ001>003.
&&
SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven/Hefferan
LONG TERM...Craven/Hefferan
AVIATION...CLHazardous weather outlook, Aug 12, 1:38 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 138 PM EDT Sat Aug 12 2023 OHZ039>041-049-050-PAZ013-014-020-021-029-073-074-WVZ001>003-131745- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler- Beaver-Allegheny-Washington-Westmoreland- Higher Elevations of Westmoreland-Hancock-Brooke-Ohio- 138 PM EDT Sat Aug 12 2023 ...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. Significant severe weather is possible this afternoon and evening across the Ohio River Valley. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057>059-068-069-PAZ007>009-015-016-022-077-078-WVZ004-131745- Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Clarion-Jefferson PA-Armstrong-Indiana- Higher Elevations of Indiana-Marshall- 138 PM EDT Sat Aug 12 2023 ...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, western Pennsylvania and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Significant severe weather is possible this afternoon and evening across the Ohio River Valley. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ031-075-076-WVZ012-021-509>514-131745- Greene-Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 138 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Significant severe weather is possible this evening. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rainfall is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
In the hours before
Local storm report, Aug 12, 9:40 AM EDT, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
940 AM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM Rain 1 NE Sewickley Hills 40.57N 80.11W
08/12/2023 M3.36 inch Allegheny PA Public
&&
Event Number PBZ2302101
CLSpecial weather statement, Aug 12, 3:12 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT Sat Aug 12 2023
PAZ009-121945-
Forest PA-
312 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FOREST COUNTY
THROUGH 345 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marienville, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marienville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for northwestern
Pennsylvania.
&&
LAT...LON 4144 7896 4144 7898 4145 7898 4145 7906
4147 7919 4161 7919 4163 7900 4163 7896
TIME...MOT...LOC 1911Z 269DEG 14KT 4154 7915
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RackleySpecial weather statement, Aug 12, 3:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Aug 12 2023
PAZ009-122000-
Forest PA-
334 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT FOREST COUNTY THROUGH 400 PM
EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tionesta, or 14 miles west of Marienville, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tionesta, Kellettville, West Hickory, East Hickory, and Starr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for northwestern
and west central Pennsylvania.
&&
LAT...LON 4157 7896 4143 7928 4144 7940 4140 7940
4155 7951 4163 7951 4162 7895
TIME...MOT...LOC 1934Z 237DEG 36KT 4154 7938
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
22The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:43 PM EDT | Special Weather Statement | PBZ | Columbiana | 47 min |
| Aug 11, 10:51 PM EDT | Areal Flood Advisory | PBZ | Columbiana | 3 hr |
| Aug 11, 11:35 PM EDT | Areal Flood Advisory | PBZ | Columbiana | 3 hr |
| Aug 12, 12:12 AM EDT | Areal Flood Advisory | PBZ | Columbiana | 6 hr |
| Aug 12, 1:36 PM EDT | Flood Watch | PBZ | Carroll, Columbiana, Harrison, Jefferson, Tuscarawas | 8 hr |
| Aug 12, 3:46 PM EDT | Special Weather Statement | PBZ | Jefferson | 29 min |
| Aug 12, 3:58 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Tuscarawas | 62 min |
| Aug 12, 4:31 PM EDT | Special Weather Statement | PBZ | Coshocton | 44 min |
| Aug 12, 4:51 PM EDT | Tornado Warning | PBZ | Carroll, Harrison, Tuscarawas | 24 min |
| Aug 12, 4:53 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 26 min |
| Aug 12, 5:01 PM EDT | Areal Flood Advisory | PBZ | Tuscarawas | 54 min |
| Aug 12, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Jefferson, Tuscarawas | 44 min |
| Aug 12, 5:14 PM EDT | Tornado Warning | PBZ | Carroll, Harrison, Jefferson | 31 min |
| Aug 12, 5:33 PM EDT | Special Weather Statement | PBZ | Carroll | 27 min |
| Aug 12, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Jefferson | 50 min |
| Aug 12, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 39 min |
| Aug 12, 5:55 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
| Aug 12, 6:02 PM EDT | Flash Flood Warning | PBZ | Carroll, Columbiana, Jefferson, Tuscarawas | 2 hr |
| Aug 12, 6:24 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 51 min |
| Aug 12, 6:26 PM EDT | Areal Flood Advisory | PBZ | Carroll, Harrison, Jefferson, Tuscarawas | 11 min |
| Aug 12, 6:37 PM EDT | Flash Flood Warning | PBZ | Carroll, Harrison, Jefferson, Tuscarawas | 2 hr |
| Aug 12, 6:37 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana, Jefferson | 38 min |
| Aug 12, 6:41 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 49 min |
| Aug 12, 6:45 PM EDT | Special Weather Statement | PBZ | Carroll | 30 min |
| Aug 12, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 51 min |
| Aug 12, 7:00 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Coshocton, Harrison, Jefferson, Tuscarawas | 45 min |
| Aug 12, 7:28 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Jefferson, Tuscarawas | 47 min |
| Aug 12, 7:36 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 39 min |
| Aug 12, 7:47 PM EDT | Special Weather Statement | PBZ | Noble | 28 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.